Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 22, 2020, 3:43 PM CDT for Allamakee County, Iowa; Crawford County, Wisconsin. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 3:43 PM CDT (20:43 UTC)
- Expired
- Apr 22, 2020, 4:15 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:48 PM CDT | HAIL 0.5 | 6 N Prairie Du Chien, WI | REPORT FROM SPRING LAKE INN ON HWY 35. |
| Apr 22, 3:48 PM CDT | HAIL 0.7 | 5 N Prairie Du Chien, WI | HAIL REPORTED TO BE SOFT AND BREAKING APART WHEN HITTING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 412 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WUUS53 KARX 222043
SVRARX
IAC005-WIC023-222115-
/O.NEW.KARX.SV.W.0005.200422T2043Z-200422T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
343 PM CDT Wed Apr 22 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Allamakee County in northeastern Iowa...
Southern Crawford County in southwestern Wisconsin...
* Until 415 PM CDT.
* At 343 PM CDT, a severe thunderstorm was located near Harpers
Ferry, or near Prairie Du Chien, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Allamakee and southern Crawford Counties, including
the following locations... Limery Ridge, Highway 35 And County D,
Wauzeka, Eastman, Waukon Jct, Steuben and Effigy Mounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4309 9129 4321 9126 4320 9078 4308 9085
4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2043Z 269DEG 28KT 4313 9116
HAIL...1.00IN
WIND...60MPH
$$
Zapotocny3 follow-up statements
350
WWUS53 KARX 222054
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
354 PM CDT Wed Apr 22 2020
IAC005-WIC023-222115-
/O.CON.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Allamakee IA-Crawford WI-
354 PM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN ALLAMAKEE AND SOUTHERN CRAWFORD COUNTIES...
At 353 PM CDT, a severe thunderstorm was located near Prairie Du
Chien, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Prairie Du Chien, Harpers Ferry, Wauzeka, Eastman, Steuben, Highway
35 And County D, Harris Ridge, Limery Ridge, Waukon Jct, Effigy
Mounds, Hazen Corners, Andy Mountain Campground and Kickapoo Indian
Caverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4308 9122 4321 9116 4320 9078 4308 9085
4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2053Z 289DEG 21KT 4311 9111
HAIL...1.00IN
WIND...60MPH
$$
Zapotocny582
WWUS53 KARX 222059
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
359 PM CDT Wed Apr 22 2020
IAC005-222108-
/O.CAN.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Allamakee IA-
359 PM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLAMAKEE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area...therefore, the warning has been cancelled.
LAT...LON 4308 9117 4319 9110 4320 9078 4308 9085
4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2058Z 269DEG 28KT 4311 9105
$$
WIC023-222115-
/O.CON.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Crawford WI-
359 PM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN CRAWFORD COUNTY...
At 358 PM CDT, a severe thunderstorm was located near Prairie Du
Chien, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Prairie Du Chien, Wauzeka, Eastman, Steuben, Limery Ridge, Hazen
Corners, Kickapoo Indian Caverns and Harris Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4308 9117 4319 9110 4320 9078 4308 9085
4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2058Z 269DEG 28KT 4311 9105
HAIL...1.00IN
WIND...60MPH
$$
Zapotocny365
WWUS53 KARX 222111
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
411 PM CDT Wed Apr 22 2020
WIC023-222120-
/O.EXP.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Crawford WI-
411 PM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened slightly below
severe limits, and is moving out of the warned area. Therefore, the
warning will be allowed to expire. However small hail and gusty
winds are still possible with this thunderstorm.
LAT...LON 4308 9117 4319 9110 4320 9078 4308 9085
4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2110Z 269DEG 28KT 4311 9093
$$
ZapotocnyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:51 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 22, 2:51 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 251 PM CDT Wed Apr 22 2020 .SHORT TERM...(This evening through Thursday) Issued at 251 PM CDT Wed Apr 22 2020 When a strong warm front lifts only about halfway through your forecast area in late April, you know it's going to be a fun temperature forecast. And this warm front did not disappoint with currently more than a 30 degree temperature spread between Medford, WI (47F) and Charles City, IA (79F). Guidance has been pretty much right on the money with the warm front losing its northward momentum once it lifted into southeast MN. It currently stretches from roughly Zumbrota, MN to Muscoda, WI with south to southwest flow on the southern side and east to southeast flow to the north. Moisture transport south of the front has remained rather weak, as dewpoints are struggling to rise beyond the mid 40s across northeast IA and far southwest WI. This is lower than the 50+ dewpoints models originally suggested for today, so there hasn't been as much instability thus far as was anticipated earlier. Through the rest of this afternoon, the warm front will slowly be pulled southward again as the surface low (currently sitting on the MN/IA border) drifts ever so slowly to the southeast. A strong band of 1000-925mb frontogenesis along the front will continue to favor development of eastward propagating showers and storms along the front, across mainly northeast Iowa into far southwest WI. Similar to Monday's setup for gusty winds from the showers and storms, today's low levels are again exhibiting an inverted-V sounding profile due to the drier air in place. Resultant evaporative cooling will help to further amplify the mixing down of stronger winds aloft with any passing showers and storms. KMCW reported a 47 mph gust just prior to 2 PM, likely tied to the developing showers there. A tongue of 800-900 J/kg DCAPE extends from north-central IA into a portion of NE IA. MLCAPE profiles are not all that impressive with only 500-1000 J/kg to work with, so any hail that develops should be small and sub-severe. Latest CAMs keep the bulk of activity this afternoon into early evening south of the MN border and generally south of Vernon County in WI, with the focus gradually shifting eastward through this evening. Heading into tonight the main forecast concern will be increasing low clouds developing over eastern WI, advecting into our area overnight courtesy of easterly flow. This combined with a very stout inversion aloft will result in mostly cloudy or overcast skies for the area through midday Thursday before clouds begin to slowly erode. Some guidance wants to develop some light rain across eastern portions of the forecast area on Thursday, but forcing looks pretty weak and moisture very shallow. Could see potential for some drizzle, but for now have kept forecast dry through the morning. The HRRR and RAP do try to pop some diurnal showers across southwest/central WI in the afternoon. Lows tonight will range from 30s north of I-94 to 40s elsewhere. Highs Thursday generally in the upper 40s and 50s, perhaps a few 60s in our far south and west. .LONG TERM...(Thursday night through Wednesday) Issued at 251 PM CDT Wed Apr 22 2020 Shortwave energy pushes into the area Friday into Friday night, bringing a chance for rain. With cloudy conditions Friday, highs look to stick to the 50s for most. For Saturday, low pressure spins up to our south in the vicinity of southern Illinois courtesy of a shortwave ejecting northeast out of the southern plains. There is some question as to the extent of interaction between this southern feature and our departing northern shortwave, and a few models try to paint some light QPF back across our south, so we will have to watch for perhaps some light rain. Active northwest flow aloft continues Sunday into early next week, with models dropping a subtle shortwave somewhere in the region from the northwest Sunday. Precipitation amounts, if any, look fairly light at this time. Greater chances for precipitation come later Monday through Wednesday, as better moisture works into the area and one or more shortwaves and associated surface features move through. Timing/placement differences remain, so broad low PoPs from the NBM blend were retained. Temperatures look to remain near or slightly below normal, with highs in the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 100 PM CDT Wed Apr 22 2020 A warm front continues to slowly advance northeast early this afternoon, already having pushed through RST. The front is expected to slow down as it approaches LSE later this afternoon, not quite making it there before surface low pressure over southern MN drops into northern IA. This sagging low will then slowly pull the front southward, which is expected to keep shower and storm activity south of both TAF sites this afternoon/evening. Wind direction will be variable this afternoon as the front and surface low move through the region. On the northern side of these features, east to northeast winds tonight will advect low clouds developing over eastern WI into RST/LSE after 07Z Thursday. IFR ceilings are then expected to persist through most of Thursday morning before clouds start to slowly erode towards midday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...Lee AVIATION...Kurz
Hazardous weather outlook, Apr 22, 3:59 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 359 AM CDT Wed Apr 22 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 359 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible from mid afternoon through early this evening, mainly south of Interstate 90. A few could produce gusty winds or small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Apr 22, 2:20 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service La Crosse WI 220 PM CDT Wed Apr 22 2020 IAZ008>011-018-019-029-030-WIZ054-061-222015- Clayton-Floyd-Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Mitchell- Crawford-Grant- 220 PM CDT Wed Apr 22 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MITCHELL...SOUTHERN HOWARD...NORTHWESTERN CLAYTON...NORTHERN FAYETTE...ALLAMAKEE...NORTHEASTERN FLOYD...SOUTHERN WINNESHIEK... CHICKASAW...NORTHWESTERN GRANT AND CRAWFORD COUNTIES... At 219 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Waucoma to near Farmersburg. Movement was east at 40 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Decorah, Prairie Du Chien, Waukon, New Hampton, West Union, Boscobel, Fennimore, Postville, Monona, Calmar, Fredericksburg, McGregor, Ossian, Elgin, Clermont, Elma, Hawkeye, Lawler, Marquette and Spillville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4333 9080 4292 9063 4291 9219 4331 9279 TIME...MOT...LOC 1919Z 271DEG 36KT 4309 9197 4293 9143 Zapotocny
Special weather statement, Apr 22, 3:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Wed Apr 22 2020
IAZ010-011-019-029-030-WIZ054-055-061-222115-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-Richland-Crawford-
Grant-
316 PM CDT Wed Apr 22 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...ALLAMAKEE...WINNESHIEK...EAST CENTRAL
CHICKASAW...NORTHERN GRANT...SOUTHWESTERN RICHLAND AND CRAWFORD
COUNTIES...
At 315 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Calmar to near Prairie Du Chien.
Movement was east at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Decorah, Prairie Du Chien, Waukon, Lansing, Boscobel, Fennimore,
Postville, Monona, Calmar, McGregor, Ossian, Marquette, Spillville,
Fort Atkinson, Harpers Ferry, Ridgeway, Hardin, Westport, Excelsior
and Preston.
LAT...LON 4309 9211 4321 9209 4321 9208 4327 9208
4335 9207 4335 9049 4290 9055
TIME...MOT...LOC 2015Z 263DEG 24KT 4323 9183 4307 9109
ZapotocnyLocal storm report, Apr 22, 3:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL CALMAR 43.18N 91.86W
04/22/2020 M0.25 INCH WINNESHIEK IA LAW ENFORCEMENT
&&
LAWRENCEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:20 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Winneshiek | 55 min |
| Apr 22, 3:16 PM CDT | Special Weather Statement | ARX | Allamakee, Winneshiek | 59 min |
| Apr 22, 5:14 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 61 min |
| Apr 22, 4:15 PM CDT | Special Weather Statement | ARX | Crawford | 60 min |
| Apr 22, 5:03 PM CDT | Special Weather Statement | ARX | Vernon | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.